Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Is it safe to keep omega-3 softgels in a freezer?

User rating for this question
Answered by

Practicing since : 2001
Answered : 1482 Questions
hi. is it ok to keep omega-3 softgels in a freezer? on it's container it just says to keep it in a dry cool place for freshness but my naturopath told me to keep it in the freezer. she said that omega-3 supplements can be kept in a freezer. I'm not sure if she's right is she?
Posted Thu, 16 Jan 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 4 hours later
Brief Answer: Storage Detailed Answer: To the best of my knowledge, omega-3 softgels are not required to be kept in the freezer. I prescribe a fair amount of omega 3 fatty acids and I have never come across a storage requirement like keeping it in the freezer. However, there are multiple over the counter formulations of omega 3 fatty acids that are not FDA regulated as they fall in the domain of nutritional supplements. So it is best to comply with the directions on the container. Typically, it is best to follow manufacturer's recommendation on individual products. So in this instance too, I would go with the product labeling that indicates storage in a cool dry place.
Above answer was peer-reviewed by
Follow-up: Is it safe to keep omega-3 softgels in a freezer? 16 hours later
thanks. one more question. about seven and half years ago I developed an enlarged goiter and my family doctor kept an eye on it by requesting ultrasound scans of it every year and about two and half years ago I went through a condition called subacute thyroiditis, it lasted 4 months. my family doctor used to think that my thyroid would get hypoactive in the future based on its history but because it's been about 2.5 years that my subacute thyroiditis is gone he no longer thinks so but he doesn't guarantee and checks it in my blood every 6-12 months. but the fact that my thyroid has been stable for the past 2.5 years does it mean that my depression will go away too? I don't like to take antidepressants, I'm resistant to them. I'm actually resistant to psychiatry, I have a psychiatrist but in general I've become afraid of psychiatry after what my psychiatrists put me to through. Infact I believe I developed this enlarged goiter seven and half years ago due to suffering from side effects of antideppresssants.
Answered by Dr. Shehzad Topiwala 32 hours later
Brief Answer: Goiter Detailed Answer: If your blood tests for the thyroid come back normal then it is extremely unlikely the thyroid is responsible for any symptoms. Anti depressants are not known to cause the goiter either. Further, there is no connection between the depression, the anti depressants and the thyroid, as long as the blood tests are within normal limits. Your doctor has done a good job managing your thyroid. it is judicious to monitor it annually to assess the function of the thyroid. The depression must be managed independently, as long as the the thyroid remains normal. If it becomes under active, one of the symptoms is depressed mood which resolves after appropriate treatment with thyroid medication.
Above answer was peer-reviewed by
Follow-up: Is it safe to keep omega-3 softgels in a freezer? 19 hours later
I believe that the antidepressants that I took caused this enlarged goiter. at the time I was going through their side effects and they were horrible. around the sametime I was diagnosed with this enlarged goiter. I believe that that I developed this enlarged goiter because of the side effects of the antidepressants that I was on.
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer: Follow up Detailed Answer: I respect your comments. However, to the best of my knowledge, there are no published reports to this effect. That does not mean this is impossible. There are substances called 'Goitrogens' ie chemicals that cause goiters. Anti depressants are not conventionally listed in that category
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor